Toxic Neuropathy

Toxins, poisons and chemicals can cause peripheral neuropathy. This can happen through drug or chemical abuse or through exposure to industrial chemicals in the workplace or in the environment (after either limited or long-term exposure). Common toxins that cause neuropathy include: exposure to lead, mercury, arsenic and thalium. Some organic insecticides and solvents can result in neuropathies. Sniffing glue or other toxic compounds can also cause peripheral neuropathy. Certain herbal medicines, especially Chinese herbal medicines, are particularly rich in mercury and arsenic and taking them can lead to peripheral neuropathy.

Toxins That Can Cause Peripheral Neuropathy

  • Acrylamide
  • Alcohol
  • Arsenic
  • Brevetoxin (from algae by means of the shellfish that eat it)
  • Buckthorn berry toxin
  • Carbon disulfide (alone or as a contaminant of Agent Orange)
  • Ciguatera toxin (from algae by means of the shellfish that eat it)
  • Dioxins (alone or as a contaminant of Agent Orange)
  • Ethanol
  • Ethylene glycol (antifreeze)
  • Hexacarbons (in solvents and glues)
  • Tetrodotoxin (from puffer fish)
  • Lead
  • Mercury (acute exposure to high dose)
  • Nitrous oxide (causing depletion of vitamin B12)
  • Organophosphates (insecticide)
  • Saxitoxin (from algae by means of the shellfish that eat it)
  • Thallium (associated with hair loss)
  • Zinc Toxicity (leading to cooper deficiency)

Because patients may have subtle pain or weakness, it may be difficult to arrive at a specific diagnosis of toxic neuropathy.

Symptoms & Signs

(Not all symptoms and signs may be present.)

In feet:

  • Pain
  • Tingling
  • Numbness

Other symptoms:

  • Weakness
  • Difficulty walking

Evaluation & Tests

(Not all evaluation and tests may be necessary.)

Treatment & Therapy

(Not all treatments and therapies may be indicated.)

  • For severe pain, take over-the-counter pain medication or prescription drugs used for peripheral neuropathy, on a regular basis—rather than waiting until nighttime when symptoms can become more severe
  • Eliminate exposure to toxins; both occupational and environmental
  • Quit recreational drug habit
  • Take safety measures to compensate for loss of sensation
  • Ask your doctor about special therapeutic shoes (which may be covered by Medicare and other insurance).